Why is my pt's blood glucose so high? - page 2
Hey everybody, Just want to throw a question out and see if I can get an answer before I leave for work tomorrow morning. I do hospice nursing, and I have a pt who just recently had a stroke... Read More
Apr 14, '09Joined: Jul '08; Posts: 4,274; Likes: 12,969Quote from midwest4mecause i don't consider glucose checks or insulin shots to be "comforting?"of course a hospice pt's cbg's can, and should, be taken and insulin given. hospice is comfort care. why would you think otherwise?
Apr 14, '09Joined: Jul '08; Posts: 4,274; Likes: 12,969Quote from crb613I know DNR does not mean "do not treat" but I thought hospice/comfort care did mean "do not treat except for things that will make them more comfortable."Don't mean to be a smart alec but why wouldn't he/she? Just because they are a Hopsice pt does not mean do not treat or make comfortable. I think it would be absurd & cruel not to do these things!
Apr 14, '09Joined: Apr '00; Posts: 24,611; Likes: 35,448Quote from blondy2061hsee, that's the problem.I guess most of our patients are actively dying when they go to hospice. I've never seen anyone go to hospice on anything except antiemetics, anxiolytics, and pain medication.
I've never heard of anyone on hospice getting active treatment for any disease, and it kinda goes against hospice, I thought?
Once our patients are comfort measures we no longer do any sort of labs.
by the time you get your pts on hospice, it's likely they only have a matter of days.
if hospice was utilized as it should, these folks would have around 6 mos to make the most of their remaining time with.
docs should be referring these pts much earlier in the process.
comfort measures (while having varied meanings) is reserved for the last days, sometimes weeks, of life.
and, hyperglycemia or any process that throws your bodily functions out of whack, is uncomfortable.
that's why they should be treated w/insulin when they're alert and ambulatory.
once they start slipping away, is when meds are usually dc'd.
Apr 14, '09Occupation: LPN Specialty: A myriad of specialties ; From: US ; Joined: Feb '04; Posts: 1,052; Likes: 665Quote from blondy2061hwell of course the cbg's are not comforting; nor are the insulin shots---but hospice pts usually continue on their meds until actively dying---like others said. sounds to me like you're taking offense to our statements.cause i don't consider glucose checks or insulin shots to be "comforting?"
Apr 14, '09Joined: Feb '04; Posts: 1,715; Likes: 542Quote from blondy2061hI was thinking of the things the body goes through with a high bs.....causing pain/discomfort & other problems. I also though with Hospice you did not try to cure....but treat anything you could in order to provide comfort. I am not a Hospice nurse so maybe Leslie can tell us how it is. :spin:I know DNR does not mean "do not treat" but I thought hospice/comfort care did mean "do not treat except for things that will make them more comfortable."
Apr 14, '09Occupation: floor nurse Specialty: Med Surg, Home Health, Dialysis, Tele ; From: TX ; Joined: Nov '08; Posts: 118; Likes: 81fftopic: But just to throw my 2cents in, for some hospice agencies the criteria can state 6 mos or less to live OR the disease process will become progressively worse ending in death.
Back to the original question. I agree with a few of the previous posters, Stress or infection. Let me know what the dr says. ThanksLast edit by corky1272RN on Apr 14, '09 : Reason: reformat paragraph
Apr 14, '09Occupation: Critical care/post anesthesia care Specialty: 7 year(s) of experience in SICU,CVICU,ER,PACU ; Joined: Jul '06; Posts: 72; Likes: 103there are many possibilities.
first, is your patient a type i or ii diabetic?
secondly, what do you know about his stroke? what part of his brain was injured? was it an ischemic stroke or an hemorrhagic stroke? does he have residual deficiencies resulting from his stroke?
the association of hyperglycemia with congestive heart failure & brain injury (whether ischemic or hemorrhagic) may reflect a secondary stress response resulting from these complications (you said he has cad, does he also have chf?)
hyperglycemia in the setting of acute neurological injury is felt to be attributed, in part, to a catecholamine surge and generalized stress response.this increase in circulating catecholamines is, subsequently, associated with a rise in serum blood glucose.elevated levels of glucose may lead to continued anaerobic metabolism and the production of elevated lactate levels, which in turn can aggravate ischemic insult, increase neuronal injury, and worsen the neurologic outcome...
in ischemic stroke, hyperglycemia occurs in 20% to 40% of patients and is associated with infarct expansion, worse functional outcome, and an increased risk of death.
in other words, his resistant hyperglycemia may be neurogenic.
how high is his bg?
you have already mentioned that the patient wasn't on steroids- does he show any sign and symptoms of an infection? you mentioned that he was barely eating...is this a new finding post stroke? is he drinking enough water?
my next guess would be hhs:
hyperosmolar, hyperglycemic syndrome (hhs). the keys to answer this question are that the patient is a type ii diabetic, the blood glucose is very high (1200 mg/dl), and the patient has been ill for several days resulting in dehydration.
there are two ways that your patient can end up with high blood glucose: 1) too much glucose, and 2) too little water. think about making a glass of lemonade; you can make it sweeter by adding more sugar or by adding less water. diabetic ketoacidosis (dka) results from a lack of insulin (adding more sugar); hhs results from a loss of water to dilute the glucose (adding less water).
the keys to distinguishing these problems are: dka develops within hours, in type i diabetics, with glucose levels ranging from 250-800 mg/dl; hhs develops over a period of days, in type ii diabetics, and has higher glucose levels, usually greater than 600 mg/dl.
the treatment priority for dka is to replace the insulin because dka is caused by an absolute insulin lack. due to an osmotic dieresis from the high glucose level the patient with dka will also need fluids, but the mainstay of treatment is insulin. the treatment priority for hhs is to administer fluids because hhs is caused by fluid volume deficit. the patient in hhs may also need insulin to decrease the blood glucose and reduce osmotic dieresis, but the mainstay of therapy is fluid resuscitation.
sources: ed4nurses & pubmed
i hope this helps....keep us posted on your meeting and what comes out of it. i think it is important to find out what the cause of his hyperglycemia is, as it is likely a symptom, but whatever the cause is, it is equally important to treat his hyperglycemia to prevent further complications.
Apr 14, '09Joined: Jul '08; Posts: 4,274; Likes: 12,969Quote from midwest4meno, not taking offense. this is just a new concept for me. i've never really seen hospice utilized before the "actively dying" stage.well of course the cbg's are not comforting; nor are the insulin shots---but hospice pts usually continue on their meds until actively dying---like others said. sounds to me like you're taking offense to our statements.
Apr 15, '09Occupation: SRNA Specialty: 5 year(s) of experience in Pulmonary, MICU ; From: US ; Joined: Apr '09; Posts: 276; Likes: 385I think Hekate nailed it. Occum's Razor would dictate that the BG is most likely climbing related to dehydration. But then you say "But the patient isn't eating, either!'' Odds are that the BG is being created by glycolysis and the lack of fluids is creating the increased BG levels. If the patient has IV access, consider giving a fluid bolus (or some runs if CHF is present).
Apr 15, '09Joined: Mar '06; Posts: 500; Likes: 569Quote from c0ntagionWhat meds is he on? Is he taking any steroids? Also, was the patient active before the stroke?
The meds he takes aren't the kind that effect BG. And yes, he was slightly more active before the stroke. Then, he could at least moves his arms a little, now he's totally bedridden and only responsive to painful stimuli.
Apr 15, '09Joined: Mar '06; Posts: 500; Likes: 569Quote from ladydee12That's what I'm hoping for this am. I want a CBC and BMP at least. And a u/a. But since he's a hospice pt, sometimes they aren't too keen on ordering this stuff. It sucks. I'm still getting used to the hospice perspective of not trying to make them better. To me, this would be basic comfort to treat an infection, but apparently that's not always the case to my clinical director who says what we will and will not pay for. Here's hoping...i would think infection, maybe uti, maybe get doc to order labs and check wbc's
Apr 15, '09Joined: Mar '06; Posts: 500; Likes: 569Quote from MarissasmommyThe OP did say he is NOT on any steroids. I would guess infection. I don't think the Dr. would think less of you for not knowing why his BG is high. I don't see any obvious reason for it to be that high. Maybe they can check a UA and a CBC in the AM to rule out infection. How are his lung sounds? Is it possible he's developed pneumonia?
His lungs are actually souding pretty good for a bedridden person. A little diminished, but nothing scary.
Apr 15, '09Joined: Mar '06; Posts: 500; Likes: 569Quote from blondy2061hIt's considered a comfort measure not to let them suffer from the effects of hyper or hypo glycemia. Plus, it's not part of his hospice dx, which is CAD, so we treat it.Why is a hospice patient getting bg checks or insulin?